Alert archive / Iowa / River Flood Warnings in 2016
River Flood Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Apr 27, 2016, 7:21 AM CDT for Taylor County, Iowa. It took effect at Apr 27, 2016, 11:22 AM CDT. It was in force for 28 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2016, 7:21 AM CDT (12:21 UTC)
- In effect from
- Apr 27, 2016, 11:22 AM CDT
- Expired
- Apr 28, 2016, 3:21 PM CDT
- In force
- 28 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Major
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point East Fork 102 River at Bedford (BDFI4).
- Action stage
- 19 ft
- Minor stage
- 24 ft
- Moderate stage
- 25 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06819185, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
295
WGUS43 KDMX 271221
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT WED APR 27 2016
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...East
Fork 102 River...
Affecting the following counties in Iowa...Taylor
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC173-281221-
/O.NEW.KDMX.FL.W.0014.160427T1622Z-160428T2021Z/
/BDFI4.3.ER.160427T1622Z.160427T1800Z.160427T2021Z.NR/
721 AM CDT WED APR 27 2016
...IMPORTANT--Record flooding is forecast...
...Flood Warning in effect until late this afternoon...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The East Fork 102 River at Bedford...or From 8 1/2 miles upstream
of Bedford...to the 102 River in Missouri.
* Until late this afternoon.
* At 6:45 AM Wednesday the stage was 20.3 feet...or 3.7 feet below
Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Record flooding is forecast.
* Forecast...rise to Flood Stage midday today. Continue rising to
25.3 feet...or 1.3 feet above Flood Stage...this afternoon. Then
begin falling and go below Flood Stage late this afternoon.
* Impact...At 24.0 feet...East Main Street near the water plant
floods. Some residences near the floodplain on the southeast side
of town flood as well.
&&
LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
4057 9482 4076 9470
$$1 follow-up statement
902
WGUS83 KDMX 271519
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT WED APR 27 2016
...The Flood Warning has been cancelled for all or portions of the
following rivers in Iowa...East Fork 102 River...
Affecting the following counties in Iowa...Taylor
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area...turn around and find an alternate
route. Turn around...do not drown.
More information...including impact statements and crest histories
is available on the Web at... www.weather.gov/desmoines. Click on
the Rivers and Lakes link.
&&
IAC173-271549-
/O.CAN.KDMX.FL.W.0014.000000T0000Z-160428T2021Z/
/BDFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 AM CDT WED APR 27 2016
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The East Fork 102 River at Bedford...or From 8 1/2 miles upstream
of Bedford...to the 102 River in Missouri.
* At 9:45 AM Wednesday the stage was 18.2 feet...or 5.8 feet below
Flood Stage.
* Forecast...crested below Flood Stage at 18.5 feet. fall to 14.4
feet Thursday morning.
* Impact...At 24.0 feet...East Main Street near the water plant
floods. Some residences near the floodplain on the southeast side
of town flood as well.
&&
LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
4057 9482 4076 9470
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 27, 3:54 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 27, 3:54 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 354 AM CDT WED APR 27 2016 .SHORT TERM.../TODAY/ ISSUED AT 352 AM CDT WED APR 27 2016 CONVECTION TODAY...AND MORE SPECIFICALLY SEVERE POTENTIAL...WILL LARGELY DEPEND ON WHERE THE WARM FRONT GETS TO. STRONG UPPER LOW WILL PIVOT FROM WEST CENTRAL KANSAS INTO SOUTHEAST NEBRASKA BY 06Z THURSDAY. THE SURFACE LOW WILL SLOWLY SHIFT FROM NORTH CENTRAL/ NORTHEAST KANSAS INTO FAR SOUTHWEST IOWA DURING THIS SAME TIME FRAME. THERE REMAIN MODEL DIFFERENCES ON THE PLACEMENT OF THE WARM FRONT BUT ALL MODELS PLACE IT INTO AT LEAST AS FAR AS FAR NORTHERN MISSOURI. THE GFS LIFTS THE FRONT FURTHER NORTH ACROSS SOUTHWEST IOWA AND AT LEAST ACROSS THE SOUTHERN MOST TWO TIERS OF COUNTIES IN IOWA WHILE THE NAM IS AT LEAST SIMILAR...IT DOES NOT BRING IT QUITE AS FAR NORTH ACROSS THE SOUTHWESTERN PORTION OF THE FORECAST AREA AND IT IS A BIT LATER IN LIFTING THE FRONT INTO FAR SOUTHERN IOWA. EITHER WAY...GIVEN THE FRONTAL BOUNDARY AND SUFFICIENT SHEAR...THERE APPEARS TO BE A WINDOW FROM LATE MID TO LATE AFTERNOON INTO EARLY EVENING WHERE A FEW SEVERE STORMS ARE POSSIBLE AND A TORNADO WOULD BE POSSIBLE NEAR THE BOUNDARY. OF COURSE IT REMAINS TO BE SEEN HOW MUCH WE WILL ACTUALLY DESTABILIZE WITH SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS PERSISTING ACROSS THE SOUTH/SOUTHWEST NEARLY ALL DAY. THE NAM DOES SUGGEST THIS FIRST BAND OF SHOWERS/STORMS WILL LIFT NORTH AND EAST ROTATING AROUND THE LOW WITH A BREAK IN THE AFTERNOON BEFORE STORMS REFIRE IN THE 21Z TO 00Z TIMEFRAME THEN THAT ROTATES NORTHEAST ACROSS THE FORECAST AREA THROUGH THE EVENING. IF THAT SCENARIO PLAYS OUT WE WOULD CLEAR OUT SOME AND HAVE SOME TIME TO DESTABILIZE FURTHER ACROSS THE FAR SOUTH. THE NAM GIVES US A BETTER CHANCE FOR A SEVERE WINDOW. .LONG TERM.../TONIGHT THROUGH TUESDAY/ ISSUED AT 352 AM CDT WED APR 27 2016 OVERALL THE SITUATION REMAINS VERY SIMILAR TO WHAT WAS EXPECTED YESTERDAY. A WEAK FLOW AND BLOCKING PATTERN THROUGH THE ROCKIES WILL KEEP IA IN A VERY SIMILAR WEATHER REGIME THROUGH THE PERIOD...ESSENTIALLY SEASONALLY COOL AND DAMP. AT ONSET THE PRIMARY CONCERN WILL BE SEVERE WEATHER EARLY IN THE EVENING...AND THAT IS VERY CONDITIONAL DEPENDING ON WARM FRONTAL PLACEMENT AND THE AMOUNT OF INSOLATION. MODEL SOLUTIONS VARY FROM THE FRONT REMAINING INTO MO /HI RES ARW AND NMMB/ TO WELL INTO SRN IA /GFS/. 00Z ECMWF IS FAIRLY CLOSE TO THE GFS WHILE THE NAM AND NESTED NAM HAVE MORE OF A NW-SE ORIENTATION...JUST PLACING SWRN SECTIONS IN THE WARM SECTOR. ALTHOUGH THE FRONT IS CURRENTLY WELL INTO MO...RECENT 3HR PRESSURE FALLS ARE EXPANDING RAPIDLY AHEAD OF THE KS SURFACE LOW SO EXPECT THE FRONT TO REACH AT LEAST PART OF THE FORECAST AREA BY 00Z WITH THE NAM POSSIBLY LOOKING THE MOST REASONABLE. IT WOULD SEEM THE ONLY SEVERE WEATHER THREAT WOULD BE A TORNADO OR NOTHING. FORECAST SOUNDINGS DEPICT FAIRLY TALL/SKINNY CAPES WITH WEAK DEEP SHEAR. THE PRIMARY CONCERN WOULD BE THERMODYNAMICALLY DOMINATE TORNADOES DRIVEN BY 0-3KM CAPES 100-200 J/KG AT A HIGH PERCENTAGE OF TOTAL MLCAPE...VERY LOW LCLS...AND ADEQUATE SURFACE VORTICITY NEAR THE BOUNDARY. THUS CANNOT ARGUE WITH THE CURRENT SPC CATEGORICAL SLIGHT SEVERE OUTLOOK...AND WOULD NOT OPPOSE THE TOR PROBABILITIES NUDGED A BIT FARTHER NORTH INTO IA. ANY SEVERE WEATHER POTENTIAL SHOULD QUICKLY WANE THROUGH THE EVENING WITH LOSS OF HEATING AS THE UPPER LOW DRIFTS INTO IA. LOBE OF FORCING NORTH AND EAST OF ITS TRACK WILL KEEP RAIN AND POSSIBLY A FEW RUMBLES OF THUNDER GOING INTO THE NIGHT WITH HIGHEST POPS NORTH. THE UPPER LOW AND ASSOCIATED FORCING WILL EXIT THU WITH POPS DIMINISHING WEST TO EAST LEADING TO MAINLY DRY CONDITIONS THU NIGHT AND FRI. TEMPS WILL RECOVER LITTLE THU WITH PLENTY OF LOW CLOUDS AND WINDS BECOMING NLY. OUTSIDE OF POSSIBLE TOWARD THE MO BORDER...THE DIURNAL SWING WILL MAINLY BE LESS THAN 10F. THE NEXT SYSTEM FOR THE WEEKEND IS CURRENTLY APPROACHING THE CA/OR COAST AND THE ECMWF AND GFS ARE FAIRLY SIMILAR WITH ITS PROGRESSION. BOTH KEEP IA IN THE COOL SECTOR WITH THE SURFACE TRACK TO THE SOUTH. A LOBE OF PHASED MECHANICAL DPVA/DIVERGENCE ALOFT AND WARM/THETA-E ADVECTION BELOW SHOULD HAVE NO PROBLEM SPREADING SHOWERS AND POSSIBLY SOME BELOW SEVERE THUNDER INTO IA BY SAT AND LINGERING INTO AT LEAST EARLY SUN. THUS HAVE LIKELY POPS GOING AND ONLY SLOWLY DIMINISHING INTO SUN NIGHT. CENTRAL AND WESTERN IA WILL AGAIN SEE THE BRUNT OF THIS PRECIP WITH AMOUNTS OF AN INCH OR MORE. THE FLOW IS WEAK AND NON-DESCRIPT INTO MON AND TUE AND ESSENTIALLY DRY. WOULD NOT BE SURPRISED TO SEE SOME PERIODS OF FOG AND/OR STRATUS WITH VERY WEAK SURFACE FLOW AND MOIST GROUND/LOW LEVELS AFTER THESE TWO SYSTEMS. && .AVIATION.../FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING/ ISSUED AT 638 PM CDT TUE APR 26 2016 DELAYED THE ONSET OF PRECIP A COUPLE HOURS LATER THAN PREVIOUSLY ANTICIPATED. THUS...THE MVFR CIGS REALLY DO NOT MOVE INTO THE TAF SITES UNTIL AROUND 06Z OR LATER. IFR TO LIFR CIGS LIKELY TOWARDS WEDNESDAY MORNING AS PRECIP SHIELD IS EXPECTED TO SPREAD ACROSS CENTRAL IOWA DURING MUCH OF THE MORNING. THE STRONG EAST WINDS WILL PERSIST THROUGH THE ENTIRE FORECAST TIME FRAME AS THE SURFACE LOW SLOW TO MOVE EAST OF THE STATE. && .HYDROLOGY... ISSUED AT 352 AM CDT WED APR 27 2016 RIVER FORECASTS BASED ON 24 HOURS OF QPF STARTING AT 00Z SUGGEST SIGNIFICANT WITHIN BANK RISES AT SEVERAL LOCATIONS THROUGHOUT CENTRAL AND WESTERN IOWA...AND THERE IS STILL MODERATE TO HIGH CONFIDENCE THAT FLOOD STAGES WILL NOT BE REACHED WITH THIS CURRENT SYSTEM AS RAINFALL AMOUNTS MAY HAVE EVEN BEEN A TOUCH OVER FORECAST. RFC CONTINGENCY FORECASTS THROUGH 72 HOURS SUGGEST SIMILAR OUTCOMES WITH THE WEEKEND SYSTEM AS WELL WITH SIGNIFICANT WITHIN BANK RISES AND JUST AN OUTSIDE POTENTIAL OF REACHING FLOOD STAGE AT A FEW SPOTS IN THE RACCOON AND DES MOINES BASINS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...SMALL AVIATION...PODRAZIK HYDROLOGY...SMALL
Hazardous weather outlook, Apr 27, 4:51 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 451 AM CDT WED APR 27 2016 IAZ070>075-081>086-092>097-281100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 451 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A CHANCE FOR A SEVERE STORM MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND A BRIEF TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE EARLY THURSDAY...AND AGAIN OVER THE WEEKEND. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY LATER TODAY. IAZ004>007-015>017-023>028-033>039-044>050-057>062-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 451 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE EARLY THURSDAY OVER CENTRAL AND SOUTHERN IOWA...AND AGAIN OVER THE WEEKEND. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS...ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:38 AM CDT | Special Weather Statement | DMX | Wayne | 37 min |
| Apr 27, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 48 min |
| Apr 27, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 46 min |
| Apr 27, 4:38 PM CDT | Tornado Warning | DMX | Taylor | 37 min |
| Apr 27, 5:14 PM CDT | Tornado Warning | DMX | Adams, Ringgold, Taylor, Union | 34 min |
| Apr 27, 5:28 PM CDT | Special Weather Statement | DMX | Cass | 92 min |
| Apr 27, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Ringgold, Union | 48 min |
| Apr 27, 5:45 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 27 min |
| Apr 27, 6:17 PM CDT | Special Weather Statement | DMX | Decatur | 28 min |
| Apr 27, 6:40 PM CDT | Special Weather Statement | DMX | Clarke | 35 min |
Nearby
River Flood Warnings in Iowa, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.